Hypoglycemia is defined as a blood glucose level <70 mg/dl .
It is a potential side effect of some diabetes treatments, including insulin and sulfonlyureas.
Hypoglycemia can occur when insulin removes too much glucose from the blood as a result of increased physical activity, too much medication, too little food (or a missed or delayed snack or meal), or the effects of drinking alcohol.
The symptoms of hypoglycemia may include cold, clammy or sweaty skin,pale face, blurred vision or dizziness, shakiness or lack of coordination, headache, irritability or hostility, stomach ache or nausea. If left untreated, the individual could lose consciousness or even die.
It can usually be effectively self-treated by ingestion of glucose (carbohydrate) and is not often associated with loss of consciousness or a seizure.
Severe hypoglycemia, requiring the assistance of another person, is a medical emergency.
If an individual is experiencing any of the above symptoms, his or her blood glucose level should be checked immediately.
If their glucose meter is not available, their symptoms should be treated anyway. It is better to be safe. The individual should consume a fast-acting carbohydrate (15 grams):
15 g of glucose in the form of glucose tablets (preferred choice)
15 mL (3 teaspoons) or 3 packets of table sugar dissolved in water
175 mL (3/4 cup) of juice or regular soft drink or lucozade
6 sweets (1=2.5 g of carbohydrate)
15 mL (1 tablespoon) of honey
The individual with diabetes should then wait 10 to 15 minutes, and then recheck their blood glucose again. If it is still low:
If their next meal is more than one hour away, they should eat a snack, such as a half-sandwich or cheese and crackers,(something with 15 grams of carbohydrate and a protein source).
People living with diabetes can usually recognize early symptoms of hypoglycemia and treat on their own. There may be occasion when an individual postpones treating their early symptoms and, as a result, requires assistance with ingesting the food or drink containing sugar, or their glucose tablets or gel.
If the treatment does not work or if the person becomes confused and disoriented, loses consciousness, or has a seizure, emergency service( 999/112) should be called immediately.
If consciousness is impaired do no give the diabetic anything to eat or drink.
If the diabetic loses consciousness, open the airway and check breathing.
Most individuals with diabetes never experience an episode of severe hypoglycemia because either they are not on medication that causes it or they recognize the early warning signs and can quickly self-treat the problem by drinking or eating.
Also, with self-monitoring of blood glucose levels, most people with diabetes can manage their condition in such a manner that there is minimal risk of incapacitation from hypoglycemia because mildly low glucose levels can be easily detected and treated by ingestion of fast-acting carbohydrate.
A single episode of severe hypoglycemia should not per se disqualify an individual from employment.
Rather, an appropriate evaluation should be undertaken by a health care professional with expertise in diabetes to determine the cause of the low blood glucose, the circumstances of the episode, whether it was an isolated incident, whether adjustment to the insulin regimen may mitigate this risk, and the likelihood of such an episode happening again.
Some episodes of severe hypoglycemia can be explained and corrected with the assistance of a diabetes health care professional.
However, recurrent episodes of severe hypoglycemia may indicate that an individual may in fact not be able to safely perform a job, particularly jobs or tasks involving significant risk of harm to employees or the public, especially when these episodes cannot be explained.
The person’s medical history and details of any history of severe hypoglycemia should be examined closely to determine whether it is likely that such episodes will recur on the job.
In all cases, job duties should be carefully examined to determine whether there are ways to minimize the risk of severe hypoglycemia .
Please email firstname.lastname@example.org or leave your comments below.